Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 19, 2021Jefferson County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 19, 2021, 4:52 PM EDT for Jefferson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 4:52 PM EDT (20:52 UTC)
Expired
Jul 19, 2021, 5:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS84 KMRX 192052
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Mon Jul 19 2021
 
TNZ069-070-073-192130-
Jefferson TN-Knox TN-North Sevier TN-
452 PM EDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...WESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sevierville, moving northwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, New Market, Strawberry Plains, McMahan,
Mascot, Piedmont, Kodak and House Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent lightning is occurring with this storm. Lightning can 
strike 10 miles away from a thunderstorm. Seek a safe shelter inside 
a building or vehicle.

&&

LAT...LON 3587 8369 3606 8386 3613 8371 3608 8366
      3612 8368 3612 8365 3610 8365 3610 8363
      3612 8363 3613 8364 3614 8364 3614 8362
      3613 8361 3616 8360 3615 8359 3617 8358
      3595 8349
TIME...MOT...LOC 2051Z 153DEG 8KT 3598 8364 

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:13 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 19, 3:13 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
313 PM EDT Mon Jul 19 2021

.SHORT TERM (Tonight and Tuesday)...

Key Messages:

1. There is continued focus of shower/thunderstorm activity south
of I-40 through the near-term period. Locally heavy rainfall and
isolated flash flooding remain of concern.

2. Tonight's lows will be near normal in the 60s to near 70 with
seasonally milder highs tomorrow in the upper 70s to mid 80s.

This Evening/Tonight

Currently, a mid/upper low is located near the intersection of the
Mississippi and Ohio River Valleys with a 60+ kt downstream jet
streak. Additionally, a developing surface low is noted south of
the upper low along with a cold frontal boundary located south of
I-40. With continued upper divergence via ageostrophic
circulations and low-level convergence via the surface low,
southern portions of the area remain the focus for more persistent
showers and thunderstorms. It is also noted that PWAT values are
near 2" in these areas, meaning that efficient rainfall rates are
expected within any stronger storms this evening and through the
overnight period. This is also coupled with mean 3850-300mb wind
vectors of 10 kts or less. As such, locally heavy rainfall and
isolated flooding will remain of concern and will continue to be
mentioned in the HWO through tonight. In southwest Virginia and
northeast Tennessee, the convective environment is more conducive
to locally strong wind gusts if any notable convection does
develop via better mid-level dry air and better lapse rates.
Otherwise, any convection outside of southern portions of the area
is expected to be spotty and decrease with diurnal instability
loss overnight.

Tuesday

Heading into tomorrow, the upper low will move northward, pulling
the largely weak surface disturbance towards the area. This
progression, along with diurnal instability, will allow for showers
and thunderstorms to continue throughout the day, mainly well south
of I-40. There remains potential for locally heavy rainfall and
isolated flooding from training convection, but is likely to
limited overall due to limited heating from cloud cover. With most
model guidance keeping the coverage fairly limited, low
probability HWO wording will be kept for the day tomorrow with
largely milder temperatures for this time of year.

BW

.LONG TERM (Thursday Night through Monday)...

Key Messages:

1. Diurnal showers and thunderstorms possible during the middle of
the work week, but coverage should be more limited.

2. Better chances for rain over the weekend into next week with an
approaching front.

Discussion:

By Tuesday night the front will be along or just south of the
Tennessee Valley and the strong ridge over the western/central parts
of the country remains locked in place. On the east coast a weak
trough will slowly try to push southward, but it's main influence
will remain closer to New England. Models continue to hint at a
small shortwave/low moving eastward out of Memphis on Tuesday and
the remnants of that system could still be impacting us by Tuesday
night into early Wednesday morning meaning showers and thunderstorms
on Tuesday evening could last a bit longer into the overnight hours
than we've previously seen with these diurnal storms.

During the middle and second half of the work week the moisture from
the Gulf looks like it may start to get suppressed and remain
further to the south leading to lower coverage and chances for
afternoon storms. Think that we will see showers and thunderstorms
most afternoons, but expect coverage to be more limited. Still a bit
up in the air with regards to how far north the moisture is able to
go Wednesday through the end of the work week... But went a bit
drier than guidance as it seems to be over estimating storm coverage
in the current weather regime we've been under the influence of
lately.

Better chances for showers and thunderstorms will come at the end of
the weekend and into next week as a system rides around the northern
edge of the mega-ridge out west and should try to dive southeastward
towards the Tennessee Valley. Have slightly increased precipitation
chances at the end of the long term forecast, but didn't go too wild
because again, still think that weather models have been
overestimating precipitation chances recently.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Notable aviation impacts are expected at the TAF sites with
continued MVFR/IFR at CHA, largely driven by scattered to numerous
showers and thunderstorms. It is likely that TRI and TYS will
remain mostly VFR this afternoon, outside of potential impact
from a shower or thunderstorm into the early evening. CHA is
expected to remain MVFR with IFR reductions remaining possible.
Overnight, all sites are expected to drop to MVFR or lower with
the worst conditions at TRI and CHA. Potential exists for LIFR
from fog or localized low ceilings. Otherwise, conditions should
improve at TYS and TRI by mid-morning with MVFR likely lingering
at CHA due to continued rain showers and lower ceilings.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  78  68  86  70 /  70  60  40  40  10
Knoxville McGhee Tyson Airport, TN  69  79  67  88  69 /  40  50  20  30  10
Oak Ridge, TN                       69  80  66  87  67 /  30  40  20  20  10
Tri Cities Airport, TN              65  82  63  88  65 /  30  30  10  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 19, 3:06 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EDT Mon Jul 19 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
306 PM EDT Mon Jul 19 2021 /206 PM CDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will continue
this afternoon and into tonight, especially south of the I-40
corridor. Locally heavy rainfall is possible, which may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 19, 4:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Mon Jul 19 2021

TNZ069-070-073-192130-
Jefferson TN-Knox TN-North Sevier TN-
452 PM EDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...WESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sevierville, moving northwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, New Market, Strawberry Plains, McMahan,
Mascot, Piedmont, Kodak and House Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3587 8369 3606 8386 3613 8371 3608 8366
      3612 8368 3612 8365 3610 8365 3610 8363
      3612 8363 3613 8364 3614 8364 3614 8362
      3613 8361 3616 8360 3615 8359 3617 8358
      3595 8349
TIME...MOT...LOC 2051Z 153DEG 8KT 3598 8364

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:48 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk117 min
Jul 19, 4:59 PM EDTSpecial Weather StatementMRXWashington46 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.